Thunderstorm Wind, Franklin
- When
- August 25, 6:50 PM EST
- Where
- Franklin County, Hawley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.570, -72.880
Trees down. West side of town.
A few severe storms occurred across Western Massachusetts during the night of the 25th into the Early Morning hours of the 26th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A few severe storms occurred across Western Massachusetts during the night of the 25th into the Early Morning hours of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 25, 6:08 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
708 PM EDT SAT AUG 25 2007
.SYNOPSIS...
THE HEAT AND HUMIDITY WILL CONTINUE INTO SUNDAY...ALTHOUGH IT WILL
NOT BE AS OPPRESSIVE AS TODAY. A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW
ENGLAND ON SUNDAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS AND
AT LEAST A COUPLE OF THEM WILL LIKELY BECOME SEVERE. COOLER AND
MORE SEASONABLE TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH
GENERALLY DRY WEATHER. ANOTHER FRONT WILL BRING THE CHANCE OF
SHOWERS AND THUNDERSTORMS LATE WEDNESDAY INTO THURSDAY.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
WE HAVE ALLOWED THE HEAT ADVISORY TO EXPIRE ON TIME AT 7 PM...AS
TEMPERATURES HAVE COOLED AND HEAT INDEX VALUES HAVE DROPPED BELOW
100 DEGREES.
OTHERWISE...THE MAIN CONCERN THIS EVENING CONTINUES TO BE THE
POTENTIAL FOR CONVECTION ACROSS SOUTHERN NH AND WESTERN MA. THE
ATMOSPHERE WILL REMAIN HIGHLY UNSTABLE WITH GOOD WINDS ALOFT FOR THE
NEXT FEW HOURS. THE LIMITING FACTOR IS A MID LEVEL CAP WHICH HAS
KEPT THE CONVECTION SO FAR THIS EVENING JUST TO OUR NORTH AND WEST.
A LINE OF SEVERE THUNDERSTORMS CURRENTLY MOVING EAST WAS JUST TO THE
NORTH OF CHESHIRE AND HILLSBOROUGH COUNTIES. IF THESE STORMS REMAIN
ON THE CURRENT PATH THEY WILL STAY JUST NORTH OF OUR COUNTY WARNING
AREA. WE WILL HAVE TO MONITOR CLOSELY THOUGH THAT THEY DO NOT GRAZE
FAR NORTHERN CHESHIRE AND FAR NORTHERN HILLSBOROUGH COUNTY. WE ARE
MORE CONCERNED ABOUT AN ISOLATED STORM JUST ABOUT TO MOVE INTO
BERKSHIRE COUNTY. THIS STORM KNOCKED TREES DOWN IN RENSSELAR NEW
YORK AND IS BOWING OUT ON RADAR. THIS STORM MAY AFFECT PARTS OF
FRANKLIN COUNTY IN THE NEXT HOUR AS IT MOVING SLIGHTLY NORTH OF DUE
EAST. IF IT SURVIVES IT COULD EVENTUALLY AFFECT CHESHIRE COUNTY SO
WE WILL HAVE TO MONITOR.
AS MENTIONED EARLIER...THE ATMOSPHERE WILL REMAIN QUITE UNSTABLE
THROUGH AT LEAST 10 OR 11 PM WITH GOOD MID LEVEL WIND FIELDS.
THEREFORE...WE WILL HAVE TO KEEP AN EYE ON THE POTENTIAL FOR AN
ISOLATED SEVERE THUNDERSTORM OR TWO ACROSS OUR DISTANT INTERIOR
THROUGH THE EVENING HOURS. THE REST OF THE REGION WILL REMAIN DRY.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SUNDAY/...
***AT LEAST A COUPLE OF SEVERE THUNDERSTORMS APPEAR LIKELY ON
SUNDAY***
LATE TONIGHT...
THE MODELS AGREE ON A MID LEVEL SHORTWAVE TRACKING INTO SOUTHERN NEW
ENGLAND OVERNIGHT. A FAIR AMOUNT OF INSTABILITY SHOULD REMAIN OVER
THE REGION WITH AROUND A 1000 J/KG ACROSS SOUTHERN NEW ENGLAND. IN
ADDITION...SHOWALTER INDICES OF -2 TO -3 ALSO REFLECT AVAILABLE
ELEVATED INSTABILITY. AS IS TYPICALLY THE CASE WITH OVERNIGHT
CONVECTION...ITS TOUGH TO LOCATE WHERE THE BEST POTENTIAL IS AND ITS
NOT ALWAYS GUARANTEED TO DEVELOP. THEREFORE...WILL GO WITH A 30 POP
ACROSS THE REGION AND LET THE NEXT SHIFT TAKE IT FROM THERE. PWATS
ARE QUITE HIGH TONIGHT...SO ANY ELEVATED SHOWERS/THUNDERSTORMS THAT
DEVELOP COULD CONTAIN LOCALLY HEAVY RAINFALL.
WITH HIGH SURFACE DEWPOINTS IN PLACE FEEL GUIDANCE NUMBERS ARE A FEW
DEGREES TOO COOL TONIGHT AND HAVE RAISED. EXPECT OVERNIGHT LOW
TEMPERATURES MAINLY BETWEEN 70 AND 75 DEGREES. ALSO...EXPECT AREAS
OF DENSE FOG TO DEVELOP AROUND NANTUCKET WITH THE COOLING BOUNDARY
LAYER AND SOUTHWEST WINDS OFF THE OCEAN. PATCHY FOG SHOULD DEVELOP
ACROSS THE REST OF THE REGION WITH HIGH SURFACE DEWPOINTS.
SUNDAY...
ANY OVERNIGHT CONVECTION THAT DEVELOPS WILL PROBABLY WEAKEN AND OR
PUSH OFF THE COAST BY MID MORNING ON SUNDAY. OTHERWISE...A COLD
FRONT SHOULD BE DRAPED ACROSS THE NORTHWEST SECTIONS OF OUR REGION
SUNDAY MORNING. AS IS TYPICALLY THE CASE...CONVECTIVE POTENTIAL ON
SUNDAY WILL DEPEND ON THE AMOUNT OF SUNSHINE WE RECEIVE.
AT THIS TIME...WE FEEL THAT WINDS VEER AHEAD OF THE APPROACHING COLD
FRONT WHICH USUALLY MEANS THAT WE SEE MORE SUNSHINE THAN THE MODELS
ARE ADVERTISING. ALSO FEEL THAT WITH THE WARM START...GUIDANCE
NUMBERS ARE A BIT TOO COOL AND MUCH OF THE REGION SHOULD SEE HIGHS
TOP OUT AROUND 90 DEGREES. THIS SHOULD YIELD BETWEEN 1500 AND 2500
J/KG OF CAPE. MID LEVEL WINDS REMAIN DECENT WITH 0 TO 6 KM SHEAR
VALUES EXPECTED TO BE BETWEEN 30 AND 40 KNOTS. THEREFORE...WOULD
EXPECT AT LEAST A FEW SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND HAVE
INCLUDED ENHANCED WORDING IN THE FORECAST ACROSS MUCH OF THE REGION.
WILL RUN WITH HIGH CHANCE POPS ACROSS MUCH OF THE REGION JUST INLAND
FROM THE SOUTH COAST. THE I-95 CORRIDOR MAY BE IN THE PRIME AREA
FOR CONVECTION ON SUNDAY AFTERNOON.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
COLD FRONT ANTICIPATED TO TRACK OFFSHORE SUN NIGHT...BEING SLOWED
DOWN SOMEWHAT BY A WEAK WAVE ALONG THE FRONT. HAVE CHANCE POPS FOR
SUN EVE FOR BDL/ORH/MHT AND SOUTHEAST...WITH DRYING FROM NW TO SE
OVERNIGHT.
SURFACE HIGH PRESSURE AND BUILDING UPPER LEVEL RIDGE ARE EXPECTED TO
KEEP CONDITIONS DRY DURING THE FIRST HALF OF NEXT WEEK.
MODELS ARE INDICATING A COLD FRONT APPROACHING SOUTHERN NEW ENGLAND
FROM THE EASTERN GREAT LAKES REGION ON WED...CROSSING THROUGH THE
AREA WED NIGHT/THU. INDICATION OF A WEAK WAVE ALONG THIS FRONT MAY
SLOW IT DOWN...WITH THE FRONT MOVING OFFSHORE FRI MORNING.
ONLY AN OUTSIDE SHOT ON THIS...BUT GFS/DGEX AND HINTS ON ECMWF...
SHOW A MOISTURE RICH LOW PRESSURE OFF THE EAST COAST DURING WED
NIGHT/THU. IF THAT SYSTEM WERE TO FORM...SOME OF THAT TROPICAL
MOISTURE COULD MOVE OUR WAY AHEAD OF THE FRONT. THIS WOULD BRING THE
POTENTIAL FOR HEAVY RAINS. A CAVEAT BESIDES WHETHER OR NOT THE
ATLANTIC COAST SYSTEM FORMS...IS THAT THE CURRENT MODELS SHOW THE
UPPER TROF HELD UP IN CENTRAL CANADA AND GREAT LAKES REGION.
REGARDLESS...WITH THE FRONT CHANCE POPS ARE WARRANTED FOR WED AND
THU. BUT FUTURE MODELS/TRENDS WILL NEED TO BE MONITORED TO DETERMINE
IF HEAVY RAINFALL POTENTIAL EXISTS.
CHANCE OF LINGERING SHOWERS FRI MORNING AS FRONT MOVES OFFSHORE...
THEN HIGH PRESSURE WILL BRING A RETURN TO DRY CONDITIONS FRI NIGHT
THROUGH SAT.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
VFR TO MVFR CONDITIONS WERE FOUND ACROSS SOUTHERN NEW ENGLAND THIS
AFTERNOON AS VISIBILITIES WERE GENERALLY 4 TO 6 MILES IN HAZE. WE
SHOULD SEE ALL LOCATIONS AT MVFR CONDITIONS DEVELOP TONIGHT IN
PATCHY FOG AND HAZE. ALSO...EXPECT TO SEE A FEW HOURS OF IFR
CONDITIONS NEAR THE SOUTH COAST AND CONNECTICUT RIVER VALLEY IN LOW
CLOUDS AND FOG. NANTUCKET WILL PROBABLY SEE AREAS OF DENSE FOG
DEVELOP AGAIN AFTER SUNSET WITH SOUTHWEST FLOW OFF THE COOL OCEAN.
ISOLATED TO SCATTERED CONVECTION IS POSSIBLE OVERNIGHT.
HOWEVER...AREAL COVERAGE IS UNCERTAIN AND HAVE NOT INCLUDED IN TAFS
OTHER THAN SHOWERS IN THE VICINITY.
ON SUNDAY...ANY LOW CLOUDS AND PATCHY FOG SHOULD BURN OFF IN THE
MORNING. THIS SHOULD RESULT IN MVFR TO VFR CONDITIONS WITH
VISIBILITIES BETWEEN 5 AND 6 MILES IN HAZE. WE DO EXPECTED
SCATTERED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AS A FRONT
DROPS INTO THE REGION. HAVE INCLUDED SOME PROB GROUPS TO REFLECT
THIS POTENTIAL.
&&
.MARINE...
GENERALLY EXPECT SEAS TO RUN BETWEEN 2 AND 4 FEET ACROSS OUR OPEN
WATERS TONIGHT SO WILL NOT INCLUDE ANY MARINE HEADLINES THIS
EVENING. WILL PROBABLY CONTINUE TO SEE GUSTS IN THE LOW 20 KNOTS
THOUGH NEAR SHORE THIS EVENING WITH GOOD MIXING. IN
ADDITION...AREAS OF DENSE FOG MAY DEVELOP ACROSS OUR SOUTHERN
OUT-ER-WATERS PARTICULARLY SOUTHEAST OF NANTUCKET.
FOG SHOULD GRADUALLY BURN OFF ON SUNDAY MORNING AND WINDS SHOULD BE
GENERALLY 15 KNOTS OR LESS FROM THE SOUTHWEST. MARINERS WILL HAVE
TO BE ON THE LOOK OUT FOR THE POTENTIAL OF A FEW STRONG/SEVERE
THUNDERSTORMS SUNDAY AFTERNOON MAINLY ACROSS THE WATERS EAST OF THE
MASSACHUSETTS COAST.
IN THE LONGER TERM...SCATTERED THUNDERSTORMS WILL AFFECT THE WATERS
SUNDAY EVENING. OTHERWISE WINDS AND SEAS WILL BE RELATIVELY LIGHT
THROUGH WED. AREAS OF FOG ARE EXPECTED SUN NIGHT AND MON NIGHT.
ON THU SCATTERED THUNDERSTORMS EXPECTED AS A COLD FRONT PUSHES INTO
THE WATERS.
&&
.CLIMATE...
RECORD HIGHS SATURDAY AUGUST 25
BOSTON /BOS/ 96 IN 2007 AND IN PRIOR YEARS.
HARTFORD-WINDSOR LOCKS /BDL/ 95 IN 1968 AND IN PRIOR YEARS
WORCESTER /ORH 92 IN 1947
PROVIDENCE /PVD/ 96 IN 1947
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ004.
MA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ004>007-
012>018-026.
NH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NHZ011-012-015.
RI...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR RIZ001>004.
MARINE...NONE.
&&
SYNOPSIS...FRANK
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...NMB
AVIATION...FRANK/NMB
MARINE...FRANK/NMB
CLIMATE...FRANK/DRAGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 729 PM EDT SAT AUG 25 2007 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-262330- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 729 PM EDT SAT AUG 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT AN AIR QUALITY ALERT REMAINS IN EFFECT FOR ALL LOCATIONS THROUGH 10 PM THIS EVENING...EXCEPT FOR RHODE ISLAND AND HARTFORD COUNTY. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE ACROSS NORTHWEST MA AND SOUTHWEST NEW HAMPSHIRE THROUGH 11 PM THIS EVENING. THE PRIMARY THREAT WOULD BE A DAMAGING STRAIGHT LINE WIND GUST WITH A SECONDARY CONCERN FOR LARGE HAIL. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE LATE TONIGHT...BUT CONFIDENCE REMAINS LOW AS TO WHETHER OR NOT THE ACTIVITY DEVELOPS. ANY STORMS THAT DEVELOP WILL BRING THE POTENTIAL FOR ISOLATED LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON AS A COLD FRONT DROPS SOUTH ACROSS OUR REGION. AT LEAST A FEW OF THE STORMS WILL LIKELY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING STRAIGHT LINE WIND GUSTS AND A SECONDARY CONCERN FOR LARGE HAIL. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. THE GREATEST SEVERE WEATHER THREAT WILL BE NEAR THE I-95 CORRIDOR...AND JUST TO THE NORTH OF THE SOUTH COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 12 PM ON SUNDAY FOR THE LIKELIHOOD OF AT LEAST A FEW SEVERE THUNDERSTORMS. ANZ230>237-250-254-255-262330- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 729 PM EDT SAT AUG 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT AREAS OF DENSE FOG WILL LIKELY DEVELOP OVER THE WATERS TONIGHT. THE DENSE FOG SHOULD GRADUALLY BURN OFF SUNDAY MORNING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE VERY LATE TONIGHT...BUT MOST LOCATIONS WILL REMAIN DRY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS MAY AFFECT THE WATERS SUNDAY AFTERNOON...MAINLY ACROSS THE WATERS EAST OF THE MASSACHUSETTS COAST. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE CONTAINING STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FRANK
The Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees down. West side of town.
Large tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58741, 58742.